Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 29, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 14, 2023, 5:56 PM CDT for Clark County, Wisconsin. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2023, 5:56 PM CDT (22:56 UTC)
- Expired
- Jul 14, 2023, 6:45 PM CDT
- In force
- 49 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Clark County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:24 PM CDT | TSTM WND DMG | 2 Wnw Willard, WI | Several large tree branches were blown down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
973 WUUS53 KARX 142256 SVRARX WIC019-142345- /O.NEW.KARX.SV.W.0029.230714T2256Z-230714T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 556 PM CDT Fri Jul 14 2023 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... West central Clark County in central Wisconsin... * Until 645 PM CDT. * At 556 PM CDT, a severe thunderstorm was located 8 miles south of Stanley, or 24 miles northwest of Neillsville, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Greenwood around 630 PM CDT. Other locations impacted by this severe thunderstorm include Hog Corners, Mead Lake, Sterling Avenue And Starks Road, Tioga, Seven Sister Mounds, Globe and The Blue Swamp. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4486 9061 4457 9062 4472 9092 4491 9092 TIME...MOT...LOC 2256Z 291DEG 22KT 4484 9090 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Rieck
2 follow-up statements
416 WWUS53 KARX 142315 SVSARX Severe Weather Statement National Weather Service La Crosse WI 615 PM CDT Fri Jul 14 2023 WIC019-142345- /O.CON.KARX.SV.W.0029.000000T0000Z-230714T2345Z/ Clark WI- 615 PM CDT Fri Jul 14 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WEST CENTRAL CLARK COUNTY... At 615 PM CDT, a severe thunderstorm was located 8 miles west of Greenwood, or 19 miles northwest of Neillsville, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Greenwood around 635 PM CDT. Other locations impacted by this severe thunderstorm include Mead Lake, Sterling Avenue And Starks Road, Seven Sister Mounds, Willard and The Blue Swamp. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4486 9061 4467 9062 4477 9092 4491 9092 TIME...MOT...LOC 2315Z 288DEG 21KT 4481 9077 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Rieck
613 WWUS53 KARX 142324 SVSARX Severe Weather Statement National Weather Service La Crosse WI 624 PM CDT Fri Jul 14 2023 WIC019-142345- /O.CON.KARX.SV.W.0029.000000T0000Z-230714T2345Z/ Clark WI- 624 PM CDT Fri Jul 14 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WEST CENTRAL CLARK COUNTY... At 624 PM CDT, a severe thunderstorm was located near Greenwood, or 17 miles north of Neillsville, moving east at 30 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Greenwood around 635 PM CDT. Other locations impacted by this severe thunderstorm include Mead Lake, Seven Sister Mounds and Sterling Avenue And Starks Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4486 9061 4469 9062 4478 9085 4490 9086 TIME...MOT...LOC 2324Z 285DEG 24KT 4480 9068 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Rieck
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:34 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 14, 2:34 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 234 PM CDT Fri Jul 14 2023 .DISCUSSION...(This evening through Friday) Issued at 234 PM CDT Fri Jul 14 2023 Key Messages: - Wildfire smoke returns to the area. - More storm chances into the evening. - Periodic rain chances to continue well into next week. Weekend Smoke and Air Quality: GOES East Visible satellite imagery shows broad area of thick, gray particulate matter (i.e., smoke) from southeast Minnesota and western Wisconsin to smoke sources in western Canada. Upper level water vapor imagery exhibits an upstream upper level ridge, subsiding the thick smoke towards the surface. Resultant surface observations from the Northern Plains into Montana exhibit reduction in visibilities to 1-5 SM and haze/smoke in weather sensor. Therefore, Air Quality Advisories have been issued for Wisconsin and Minnesota from respective state's DNRs where higher confidence for advection from northwest to southeast through Saturday. The respective Advisories highlight impacts to sensitive groups in the "orange" category. Therefore, have continued mention in weather grids through much of the weekend. While both high resolution smoke models show reduction in surface PM 2.5 concentrations (~35 ug/m3) early Saturday morning, another upstream punch above 60 ug/m3 possible through Saturday afternoon. Something to keep an eye on if concentrations that increased do make it to the surface. Storm Chances and Setup For This Afternoon: Similar mesoscale setup today as yesterday with moist low level air mass in place with slightly drier air off the deck. Today's result has been decreased coverage in storms, comparatively, as the drier air has reduced surface dewpoint temperatures from low 70s to mid to low 60s. The decrease in instability and increase in inhibition evident in ACARS aircraft soundings at Minneapolis St Paul Int'l Airport (KMSP) this morning into the early afternoon with 200-400 J/kg MLCIN and only 25-75 J/kg SBCIN. Similar to yesterday, minimal, nebulous surface convergence limiting any forcing mechanism. With any auto convection extremely hampered by the aforementioned drier air. Initial showers along the Iowa/Minnesota border advecting from west to east through the early afternoon initialized near northwest Iowa in better convergence. As previously mentioned, limited confidence for isolated to scattered storm potential early this afternoon. Later this afternoon, better forcing, from a perturbation evident in water vapor imagery reaching west central Minnesota this afternoon, expected to advect through southeast Minnesota into northeast Iowa and western Wisconsin. Storm Chances Increasing This Evening, Cooler For Saturday: Timing of forcing, reaching convective temperatures to overcome aforementioned dry air & low level warm nose inversion, and stabilizing of mid level lapse rates decrease strength of storms as they advect in the area. While the plume of higher instability (2000 J/kg) pushes into central Wisconsin, loss of diurnal heating decreases instability along frontal forcing, 500-1000 J/kg, as it reaches our northwestern periphery in southeast Minnesota. Not expected to access the 0-1km shear of 20 knots, which is the same as 0-3km shear, given elevated nature of storms. Given the low level dry air, strong wind gusts most possible hazard, but again, limited chances for stronger storms. Given low shear, single cells bunching along the frontal boundary and dissipating strength with southeasterly advection, initially around near 7pm along our northwestern periphery of Dodge to Buffalo counties. Slightly cooler temperatures expected for Saturday as the low level cold front and upper level trough axis passes over the forecast area. Other than the increased Haze and Smoke probabilities, have continued slight storm and rain chances with minute low to mid level instability and daytime mixing. Saturday night through Monday... The upper level currently near Hudsons Bay is forecast to sink south toward the northern Great Lakes over the weekend with the 14.00Z ECMWF suggesting it could sink a little farther south across the Upper Midwest. Either way, short wave troughs will continue to rotate around the upper level low and swing over the region to provide some forcing for additional shower and storm development. The most widespread coverage continues to look to be off the east of the local area with the main baroclinic zone extending from the Eastern Great Lakes south through the Ohio River Valley. Without a discernible boundary to help focus development over the local region, expect any showers and storms that develop to remain scattered in coverage. The exception to this may be on Sunday if the farther south solution of the ECMWF comes to fruition there could be more widespread coverage of showers and storms. In this overall pattern, the instability looks to be pretty minimal leading to an overall very low severe weather threat. Tuesday into Thursday... Weak upper level ridging is still expected to be over the Midwest Tuesday between the departing upper level low over the Great Lakes and the next incoming system across southern Canada. With the ridge look fairly flat, this next system will not take long to bring the rain chances back to the area. Short wave troughs from this low look to start bringing in some forcing Tuesday night with the upper level low itself then tracking across the Upper Midwest Wednesday into Thursday, although in a weakening trend as it becomes an open wave. Again, not a lot of instability is expected to be in place with just enough to support general thunder at times. Temperatures through next week look to remain seasonable with highs in the 70s and 80s. No heat waves are suggested with extremely low probabilities of reaching 90 degrees from the Grand Ensemble data. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1228 PM CDT Fri Jul 14 2023 Monitoring showers from north-central Iowa into south-central Minnesota early this afternoon moving east towards KRST. While no lightning is currently observed, a low level unstable air mass remains in place keeping storm potential. Given low confidence for lightning near either TAF site, KRST & KLSE, have introduced VCSH for the time being. However, given the low confidence, lightning and storms will be a detail to keep an eye on in the near term. Even with passing showers and storms, VFR conditions expected for the daytime hours. This evening, an upper level trough will provide forcing for more widespread storm activity, and therefore have continued VCTS at both TAF sites. For the rest of the area from northeast Iowa into southeast Minnesota and western into central Wisconsin, similar can be said with scattered VFR cloud base showers and storms increasing in coverage and probabilities this evening moving from northwest to southeast. Early Saturday morning, reduced visibilities (IFR) in central Wisconsin near KMDZ likely from low level saturation (i.e., fog). && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...04/JAR AVIATION...JAR
Hazardous weather outlook, Jul 14, 5:36 AM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 536 AM CDT Fri Jul 14 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-151445- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 536 AM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will increase this afternoon and evening. Lightning and heavy downpours of rain will be the primary hazards. However, an isolated strong storm is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be periodic chances for scattered showers and thunderstorms from Saturday into early next week. The threat for severe weather remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. EMS
In the hours before
Special weather statement, Jul 14, 4:01 PM CDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service La Crosse WI 401 PM CDT Fri Jul 14 2023 IAZ019-029-030-WIZ061-142315- Chickasaw-Fayette-Clayton-Grant- Including the cities of New Hampton, Oelwein, Elkader, and Platteville 401 PM CDT Fri Jul 14 2023 ...A Few Strong, Possibly Severe Storms For Late Afternoon... Scattered storms will rumble east across portions of northeast Iowa and southwest Wisconsin through 6 pm. A few could be strong, potentially severe with a large hail threat. Locally heavy rain will occur and winds could gust from 30 to 40 mph. Seek shelter indoors if a storm nears your location. Rieck
Special weather statement, Jul 14, 5:47 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
547 PM CDT Fri Jul 14 2023
WIZ029-142330-
Clark WI-
547 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of west central Clark
County through 630 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Stanley, or 25 miles northwest of Neillsville, moving
southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Greenwood around 615 PM CDT.
Other locations impacted by this storm include Hog Corners, Mead
Lake, Highway 73 And 98, Sterling Avenue And Starks Road, Tioga,
Christie, Seven Sister Mounds, Globe, The Blue Swamp and Rock Dam
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4483 9054 4457 9056 4472 9092 4493 9092
TIME...MOT...LOC 2246Z 294DEG 29KT 4483 9093
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RieckThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:18 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 42 min |
| Jul 14, 12:15 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 58 min |
| Jul 14, 1:36 AM CDT | Special Weather Statement | ARX | Sauk | 24 min |
| Jul 14, 1:55 AM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 30 min |
| Jul 14, 5:11 AM CDT | Special Weather Statement | ARX | Lafayette | 19 min |
| Jul 14, 5:47 PM CDT | Special Weather Statement | ARX | Clark | 43 min |
| Jul 14, 6:29 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 48 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.